Any experience with high doses of statins?
June 20, 2020 6:31 AM   Subscribe

YANMD, of course. I have been on statins for over 20 years and am a 56 yr old female. Always a healthy weight, exercising, healthy diet. I have genetic predisposition to high cholesterol, including high HDL, LDL and tricgylcerides. Most recent test this week was 323 total cholesterol on 40 mg statins. I think my doctor is going to call me Monday and have me either up my dosage or switch statins or both. I'm worried about muscle wasting. Any experiences with this? Any advice is appreciated, especially if you're like me and inherited this condition.
posted by DixieBaby to Health & Fitness (6 answers total) 2 users marked this as a favorite
 
There are a few studies showing Vit D insufficiency worsens the risk of myopathy (muscle breakdown/injury). As I work in the northeast, I generally recommend low dose Vit D to anyone on high statins unless they work outdoors.

Also each statin is different. If you're maxed out, there are new treatments, especially for people with hereditary chol and lipo(a) elevation as part of elevated ldl. I won't get into specifics since a cardiology team sometimes has to get involved and IANYhealth care team.
posted by cobaltnine at 7:40 AM on June 20, 2020 [1 favorite]


Muscle wasting and brain fog keep my family (Inherited bad chol) from statins. My mom is taking Repatha. Crazy expensive but she has normal cholesterol for the first time in her life. I think she has been taking it for 2-4 years. She is ecstatic.
posted by gryphonlover at 8:55 AM on June 20, 2020 [2 favorites]


Response by poster: Thanks. My PCPs haven't suggested getting cardiologist involved but maybe I have to advocate for myself? I've been taking 4000 IUs vitamin D and 200 mg CoQ 10. I've tried 3 different stations so far. I will check into Repatha and other newer treatments. Thanks a bunch!
posted by DixieBaby at 9:56 AM on June 20, 2020


I have a family member with hereditary high cholesterol. His was so high that he was recruited for studies. Statins didn’t make enough of a dent for him, even at high doses. We became even more concerned when a close family friend almost died of statin-induced rhabdomyolysis. She had to be in a skilled nursing facility for months to recover. The solution ended up being Cholestyramine powder. It uses a completely different strategy to remove cholesterol from the blood and returned my family member’s cholesterol to normal levels for the first time since he began being tested.
posted by quince at 7:02 PM on June 20, 2020 [1 favorite]


Seconding looking into Repatha or Praluent. They’re extremely expensive but insurance/Medicare will usually cover them(with a copay) when statins don’t work. (My mom’s Medicare covers her Praluent but she had to “fail” two statins first.) They are extremely effective in lowering cholesterol and don’t have the same methodology or side effects as statins.
posted by Violet Hour at 8:59 PM on June 20, 2020


I took high-dose atorvastatin for a few months after a heart attack, supposedly caused by heterozygous familial hyperlipidemia. (Thanks, Dad!) I had delayed taking statins prior to the heart attack because I was very concerned about muscle effect due to a long history of muscle pain, weakness, hypertonicity, and resulting complications. Just a few months after starting the high dose I did end up having some acute lower leg muscle/tendon problems that were attributed to the statins, and I stopped. My cardiologist switched me to Repatha. It took a few rounds dealing with my insurer's shenanigans before approval. My LDL has come down significantly. As for side effects, it's hard to say. I would not say it's any worse than the atorvastatin, and for a short time during taking the Repatha, I did manage to put on some significant muscle mass, which was absolutely not happening with the Atorvastatin.
posted by armoir from antproof case at 9:09 PM on July 24, 2020


« Older Replacement for Long Tall Sally   |   Payment Gateways Newer »

You are not logged in, either login or create an account to post comments